Alert archive / Virginia / Ice Storm Warnings in 2012

Ice Storm Warning 1, NWS Blacksburg, VA

December 25, 20126 counties in Virginia

NWS Blacksburg, VA issued this ice storm warning at Dec 25, 2012, 5:32 AM EST for 6 counties in Virginia. It took effect at Dec 26, 2012, 1:00 AM EST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 25, 2012, 5:32 AM EST (10:32 UTC)
In effect from
Dec 26, 2012, 1:00 AM EST
Expired
Dec 25, 2012, 3:38 PM EST
In force
Issued by
NWS Blacksburg, VA

Counties Alleghany County, VA, Bath County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WWUS41 KRNK 251032
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 AM EST TUE DEC 25 2012

...ICE STORM LIKELY ACROSS THE SOUTHERN SHENANDOAH VALLEY OF
VIRGINIA AND GREENBRIER VALLEY OF WEST VIRGINIA...

.A STRONG AREA OF LOW PRESSURE WILL TRACK FROM THE MID-SOUTH INTO
THE SOUTHERN APPALACHIANS LATE TODAY THROUGH WEDNESDAY. THIS
WEATHER SYSTEM WILL BRING A SIGNIFICANT THREAT OF FREEZING RAIN TO
THESE AREAS...WITH SOME SLEET POSSIBLE AT THE ONSET. SIGNIFICANT
ACCUMULATIONS OF ICE ARE POSSIBLE IN THE WARNING AREA FROM LATE
TONIGHT THROUGH WEDNESDAY AFTERNOON. LIGHTER ACCUMULATIONS OF ICE
ARE EXPECTED SOUTH AND WEST OF THE WARNING AREA...MAINLY DURING
THE MORNING HOURS WEDNESDAY BEFORE PRECIPITATION CHANGES TO RAIN
IN THESE AREAS.

VAZ020-024-WVZ045-252000-
/O.UPG.KRNK.WS.A.0006.121226T0600Z-121227T0600Z/
/O.NEW.KRNK.IS.W.0001.121226T0600Z-121227T0600Z/
BATH-ROCKBRIDGE-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEXINGTON...BUENA VISTA...
LEWISBURG...QUINWOOD...DUO...RAINELLE
532 AM EST TUE DEC 25 2012

...ICE STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED AN ICE
STORM WARNING...WHICH IS IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM
EST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...GREENBRIER...BATH AND ROCKBRIDGE
  COUNTIES...ESPECIALLY VALLEYS.

* HAZARD TYPES...FREEZING RAIN.

* ACCUMULATIONS...ICE ACCUMULATIONS OF 1/4 TO 2/3 INCH.

* TIMING...LATE TUESDAY NIGHT THROUGH WEDNESDAY...TAPERING OFF 
  WEDNESDAY EVENING.

* IMPACTS...FREEZING RAIN COULD RESULT IN SIGNIFICANT
  ACCUMULATIONS OF ICE WHICH MAY RESULT IN WIDESPREAD POWER
  OUTAGES AND CREATE VERY HAZARDOUS TRAVEL CONDITIONS.

* TEMPERATURES...IN UPPER 20S TO LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN ICE STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF ICE ACCUMULATIONS
WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. TRAVEL IS STRONGLY
DISCOURAGED. COMMERCE WILL LIKELY BE SEVERELY IMPACTED. IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY. ICE ACCUMULATIONS AND WINDS WILL
LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT
ADD TO THE DANGER.

&&

$$

VAZ019-252000-
/O.NEW.KRNK.IS.W.0001.121226T0600Z-121227T0600Z/
ALLEGHANY VA-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON
532 AM EST TUE DEC 25 2012

...ICE STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED AN ICE
STORM WARNING...WHICH IS IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM
EST THURSDAY.

* LOCATIONS...ALLEGHANY COUNTY...ESPECIALLY VALLEY AREAS.

* HAZARD TYPES...FREEZING RAIN.

* ACCUMULATIONS...ICE ACCUMULATIONS OF 1/4 TO 1/2 INCH.

* TIMING...LATE TUESDAY NIGHT THROUGH WEDNESDAY...TAPERING OFF
  LATE WEDNESDAY AFTERNOON.

* IMPACTS...FREEZING RAIN COULD RESULT IN SIGNIFICANT
  ACCUMULATIONS OF ICE WHICH MAY RESULT IN WIDESPREAD POWER
  OUTAGES AND CREATE VERY HAZARDOUS TRAVEL CONDITIONS.

* TEMPERATURES...UPPER 20S TO LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN ICE STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF ICE ACCUMULATIONS
WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. TRAVEL IS STRONGLY
DISCOURAGED. COMMERCE WILL LIKELY BE SEVERELY IMPACTED. IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY. ICE ACCUMULATIONS AND WINDS WILL
LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT
ADD TO THE DANGER.

&&

$$

VAZ011-014-018-022-023-035-WVZ044-252000-
/O.NEW.KRNK.ZR.Y.0003.121226T0600Z-121227T0600Z/
GILES-MONTGOMERY-CRAIG-ROANOKE-BOTETOURT-AMHERST-MONROE-
INCLUDING THE CITIES OF...PEARISBURG...BLACKSBURG...NEW CASTLE...
ROANOKE...SALEM...FINCASTLE...AMHERST...UNION
532 AM EST TUE DEC 25 2012

...FREEZING RAIN ADVISORY IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM
EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM
EST THURSDAY.

* LOCATIONS...DEEPER VALLEYS AND LOWER ELEVATIONS MANILY NORTH OF
  A PEARISBURG...BLACKSBURG...ROANOKE...AMHERST LINE.

* HAZARD TYPES...FREEZING RAIN.

* ACCUMULATIONS...ICE ACCUMULATIONS OF 1/10 TO 2/10 OF AN
  INCH...WITH LESSER AMOUNTS AT THE HIGHER ELEVATIONS AND MOUNTAIN
  TOPS.

* TIMING...LATE TUESDAY NIGHT THROUGH WEDNESDAY...TAPERING OFF
  LATE WEDNESDAY AFTERNOON.

* IMPACTS...ROADS AND SIDEWALKS MAY BECOME ICE
  COVERED...SLICK...AND HAZARDOUS. MINOR ACCUMULATIONS OF ICE ARE
  EXPECTED ON TREES AND POWER LINES...WHICH MAY RESULT IN SPOTTY
  POWER SURGES OR OUTAGES.

* TEMPERATURES...29 TO 32.

.PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

RAB
2 follow-up statements
461 
WWUS41 KRNK 251151
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 AM EST TUE DEC 25 2012

...ICE STORM LIKELY ACROSS THE SOUTHERN SHENANDOAH VALLEY OF
VIRGINIA AND GREENBRIER VALLEY OF WEST VIRGINIA...

.A STRONG AREA OF LOW PRESSURE WILL TRACK FROM THE MID-SOUTH INTO
THE SOUTHERN APPALACHIANS LATE TODAY THROUGH WEDNESDAY. THIS
WEATHER SYSTEM WILL BRING A SIGNIFICANT THREAT OF FREEZING RAIN
TO THESE AREAS...WITH SOME SLEET POSSIBLE AT THE ONSET.
SIGNIFICANT ACCUMULATIONS OF ICE ARE POSSIBLE IN THE WARNING AREA
FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON. LIGHTER
ACCUMULATIONS OF ICE ARE EXPECTED SOUTH AND WEST OF THE WARNING
AREA...MAINLY DURING THE MORNING HOURS WEDNESDAY BEFORE
PRECIPITATION CHANGES TO RAIN IN THESE AREAS.

VAZ019-020-024-WVZ045-252000-
/O.EXT.KRNK.IS.W.0001.121226T0600Z-121227T0000Z/
ALLEGHANY VA-BATH-ROCKBRIDGE-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...LEXINGTON...BUENA VISTA...LEWISBURG...QUINWOOD...
DUO...RAINELLE
651 AM EST TUE DEC 25 2012

...ICE STORM WARNING NOW IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

* LOCATIONS...ALLEGHANY COUNTY...ESPECIALLY VALLEY AREAS.

* HAZARD TYPES...FREEZING RAIN.

* ACCUMULATIONS...ICE ACCUMULATIONS OF 1/4 TO 1/2 INCH.

* TIMING...LATE TUESDAY NIGHT THROUGH WEDNESDAY...TAPERING OFF 
  LATE WEDNESDAY AFTERNOON.

* IMPACTS...FREEZING RAIN COULD RESULT IN SIGNIFICANT 
  ACCUMULATIONS OF ICE WHICH MAY RESULT IN WIDESPREAD POWER 
  OUTAGES AND CREATE VERY HAZARDOUS TRAVEL CONDITIONS.

* TEMPERATURES...UPPER 20S TO LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN ICE STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF ICE ACCUMULATIONS
WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. TRAVEL IS STRONGLY
DISCOURAGED. COMMERCE WILL LIKELY BE SEVERELY IMPACTED. IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY. ICE ACCUMULATIONS AND WINDS WILL
LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT
ADD TO THE DANGER.

&&

$$

VAZ011-014-018-022-023-035-WVZ044-252000-
/O.EXT.KRNK.ZR.Y.0003.121226T0600Z-121227T0000Z/
GILES-MONTGOMERY-CRAIG-ROANOKE-BOTETOURT-AMHERST-MONROE-
INCLUDING THE CITIES OF...PEARISBURG...BLACKSBURG...NEW CASTLE...
ROANOKE...SALEM...FINCASTLE...AMHERST...UNION
651 AM EST TUE DEC 25 2012

...FREEZING RAIN ADVISORY NOW IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

* LOCATIONS...DEEPER VALLEYS AND LOWER ELEVATIONS MANILY NORTH 
  OF A PEARISBURG...BLACKSBURG...ROANOKE...AMHERST LINE.

* HAZARD TYPES...FREEZING RAIN.

* ACCUMULATIONS...ICE ACCUMULATIONS OF 1/10 TO 2/10 OF AN INCH...
   WITH LESSER AMOUNTS AT THE HIGHER ELEVATIONS AND MOUNTAIN 
  TOPS.

* TIMING...LATE TUESDAY NIGHT THROUGH WEDNESDAY...TAPERING OFF 
  LATE WEDNESDAY AFTERNOON.

* IMPACTS...ROADS AND SIDEWALKS MAY BECOME ICE COVERED...SLICK...
  AND HAZARDOUS. MINOR ACCUMULATIONS OF ICE ARE EXPECTED ON TREES
  AND POWER LINES...WHICH MAY RESULT IN SPOTTY POWER SURGES OR
  OUTAGES.

* TEMPERATURES...29 TO 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

RAB
895 
WWUS41 KRNK 252038
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EST TUE DEC 25 2012

...WINTER STORM EXPECTED TONIGHT INTO WEDNESDAY...

.A STRONG AREA OF LOW PRESSURE WILL TRACK FROM THE MID-SOUTH INTO
THE SOUTHERN APPALACHIANS THROUGH WEDNESDAY. THIS WEATHER SYSTEM
WILL BRING A MIXTURE OF SNOW...SLEET...FREEZING RAIN TO OUR
REGION. SIGNIFICANT ACCUMULATIONS OF ICE AND SNOW ARE POSSIBLE IN
THE WARNING AREA FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON.
LIGHTER ACCUMULATIONS OF ICE ARE EXPECTED SOUTH AND WEST OF THE
WARNING AREA...MAINLY DURING THE MORNING HOURS WEDNESDAY BEFORE
PRECIPITATION CHANGES TO RAIN IN THESE AREAS.

VAZ019-020-024-WVZ045-260445-
/O.CAN.KRNK.IS.W.0001.121226T0600Z-121227T0000Z/
/O.NEW.KRNK.WS.W.0008.121226T0600Z-121227T0000Z/
ALLEGHANY VA-BATH-ROCKBRIDGE-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...LEXINGTON...BUENA VISTA...LEWISBURG...QUINWOOD...
DUO...RAINELLE
338 PM EST TUE DEC 25 2012

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...
...ICE STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER
STORM WARNING FOR A WINTRY MIX OF SNOW...SLEET AND FREEZING 
RAIN...WHICH IS IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY. THE
ICE STORM WARNING HAS BEEN CANCELLED.

* LOCATIONS... GREENBIER AND SUMMERS COUNTIES IN WEST VIRGINIA AND
  ALLEGHANY...BATH AND ROCKBRIDGE IN VIRGINIA.

* HAZARD TYPES...A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN.


* ACCUMULATIONS...ICE ACCUMULATIONS OF 1/4 TO 1/2 INCH POSSIBLE.
  SNOW ACCUMULATION UP TO 4 INCHES ARE POSSIBLE WITH ISOLATED
  HIGHER AMOUNTS POTENTIALLY ACROSS THE NORTH.

* TIMING...LATE TUESDAY NIGHT THROUGH WEDNESDAY...TAPERING OFF 
  LATE WEDNESDAY AFTERNOON.

* IMPACTS...SIGNIFICANT ACCUMULATIONS OF SNOW AND ICE WILL RESULT
  IN WIDESPREAD POWER OUTAGES AND CREATE VERY HAZARDOUS TRAVEL
  CONDITIONS.

* WINDS...EAST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TEMPERATURES...IN THE UPPER 20S AND LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW AND ICE ARE
FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

WVZ044-260445-
/O.UPG.KRNK.ZR.Y.0003.121226T0600Z-121227T0000Z/
/O.NEW.KRNK.WS.W.0008.121226T0600Z-121227T0000Z/
MONROE-
INCLUDING THE CITY OF...UNION
338 PM EST TUE DEC 25 2012

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER
STORM WARNING FOR FREEZING RAIN AND SLEET...WHICH IS IN EFFECT
FROM 1 AM TO 7 PM EST WEDNESDAY. THE FREEZING RAIN ADVISORY IS NO
LONGER IN EFFECT.

* LOCATIONS...DEEPER VALLEYS AND LOWER ELEVATIONS.

* HAZARD TYPES...FREEZING RAIN.

* ACCUMULATIONS...ICE ACCUMULATIONS OF 1/4 TO 1/2 INCH POSSIBLE.

* TIMING...LATE TUESDAY NIGHT THROUGH WEDNESDAY...TAPERING OFF 
  LATE WEDNESDAY AFTERNOON.

* IMPACTS...ROADS AND SIDEWALKS WILL BECOME ICE
  COVERED...SLICK... AND HAZARDOUS. ACCUMULATIONS OF ICE ARE
  EXPECTED ON TREES AND POWER LINES...WHICH MAY RESULT IN POWER
  OUTAGES.

* WINDS...SOUTHEAST 5 TO 15 MPH WITH GUSTS UP TO 35 MPH.

* TEMPERATURES...IN THE LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW AND ICE ARE
FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

VAZ013-017-034-WVZ043-260445-
/O.EXA.KRNK.ZR.Y.0003.121226T0600Z-121227T0000Z/
PULASKI-FLOYD-BEDFORD-SUMMERS-
INCLUDING THE CITIES OF...RADFORD...PULASKI...FLOYD...HINTON...
HIX
338 PM EST TUE DEC 25 2012

...FREEZING RAIN ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY.

* LOCATIONS...DEEPER VALLEYS AND LOWER ELEVATIONS.

* HAZARD TYPES...FREEZING RAIN...POSSIBLY BEGINNING AS A WINTRY
  MIXTURE. 

* ACCUMULATIONS...ICE ACCUMULATIONS OF 1/10 TO 2/10 OF AN INCH.

* TIMING...LATE TUESDAY NIGHT THROUGH WEDNESDAY...TAPERING OFF 
  LATE WEDNESDAY AFTERNOON.

* IMPACTS...ROADS AND SIDEWALKS MAY BECOME ICE COVERED...SLICK...
  AND HAZARDOUS. MINOR ACCUMULATIONS OF ICE ARE EXPECTED ON TREES
  AND POWER LINES...WHICH MAY RESULT IN SPOTTY POWER OUTAGES.

* WINDS...EAST 5 TO 15 MPH WITH GUSTS UP TO 35 MPH.

* TEMPERATURES...IN THE LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

VAZ011-014-018-022-023-035-260445-
/O.CON.KRNK.ZR.Y.0003.121226T0600Z-121227T0000Z/
GILES-MONTGOMERY-CRAIG-ROANOKE-BOTETOURT-AMHERST-
INCLUDING THE CITIES OF...PEARISBURG...BLACKSBURG...NEW CASTLE...
ROANOKE...SALEM...FINCASTLE...AMHERST
338 PM EST TUE DEC 25 2012

...FREEZING RAIN ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

* LOCATIONS...DEEPER VALLEYS AND LOWER ELEVATIONS MANILY NORTH 
  OF A PEARISBURG...BLACKSBURG...ROANOKE...AMHERST LINE.

* HAZARD TYPES...WINTRY MIX CHANGING TO FREEZING RAIN
  THEN RAIN.

* ACCUMULATIONS...ICE ACCUMULATIONS OF 1/10 TO 2/10 OF AN INCH.
  ANY SNOW ACCUMULATION WILL BE LESS THAN AN INCH.

* TIMING...LATE TUESDAY NIGHT THROUGH WEDNESDAY...TAPERING OFF 
  LATE WEDNESDAY AFTERNOON.

* IMPACTS...ROADS AND SIDEWALKS MAY BECOME ICE COVERED...SLICK...
  AND HAZARDOUS. MINOR ACCUMULATIONS OF ICE ARE EXPECTED ON TREES
  AND POWER LINES...WHICH MAY RESULT IN SPOTTY POWER OUTAGES.

* TEMPERATURES...IN THE LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this ice storm warning went out at Dec 25, 12:00 AM EST, 5 hours 32 minutes earlier.

Area forecast discussion, Dec 25, 12:00 AM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 AM EST TUE DEC 25 2012

.SYNOPSIS...
LOW PRESSURE MOVES FROM WESTERN PENNSYLVANIA TO OFF THE MID
ATLANTIC COAST OVERNIGHT. THE NEXT STRONGER STORM SYSTEM AFFECTS
THE AREA CHRISTMAS NIGHT AND WEDNESDAY. ANOTHER WEATHER SYSTEM
WILL MOVE INTO THE AREA TOWARD NEW YEARS WITH POTENTIALLY MORE
WINTER WEATHER. AFTER CHRISTMAS...TEMPERATURES WILL BE BELOW
NORMAL THROUGH THE END OF THE YEAR.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS 1140 PM EST MONDAY...

PRECIP IS ABOUT THROUGH...WITH ONLY LINGERING DRIZZLE AND SOME
LIGHT RAIN/FREEZING RAIN IN FAR NWRN COUNTIES OF BATH AND
ROCKBRIDGE. TEMPS HAVE BEEN SLOWLY RISING AND SEEMS MOST LOCATIONS
WILL STAY STEADY OVERNIGHT AS LOW PRESSURE SHIFTS EAST INTO THE
MID ATLANTIC ALLOWING A WEAKER WESTERLY TO NW FLOW. FOG AND CLOUDY
SKIES ARE EXPECTED OVERNIGHT BUT OVERALL DENSE FOG WILL BE
SCATTERED ABOUT TO PREVENT FROM A WIDESPREAD DENSE FOG ADVISORY
EVENT. SPECIAL WX STATEMENT COVERS THIS.

PREVIOUS VALID DISCUSSION...

RELATIVELY ZONAL FLOW ALOFT BEHIND A DEPARTING LOW PRESSURE
SYSTEM...WILL LIMIT THE PUSH OF COLD AIR INITIALLY ON TUESDAY.
SLOWED THE ADVANCE OF POPS SOUTHWEST UNTIL TUESDAY AFTERNOON. WENT
WITH HIGHS TUESDAY CLOSE TO ADJMET FROM THE LOWER 40S IN THE WEST
TO THE MID 50S IN THE EAST.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS 330 PM EST MONDAY...

COMPLEX FORECAST PERIOD WITH A VARIETY OF WEATHER TYPES TO CONSIDER.
SYNOPTIC SETUP IS MORE OR LESS UNCHANGED AS AN INTENSE SURFACE LOW
CONTINUES TO BE FORECAST BY ALL MODELS TO DEVELOP NEAR THE GULF
COAST AND RACE NORTHEAST INTO THE TN AND OH VALLEYS BY EARLY
WEDNESDAY. FIRST ISSUE IS STRONG SOUTHERLY WINDS AHEAD OF THE
LOW..SOUTHEASTERLY H85 JET OF 50 TO 65 KTS WIL BRING NEAR HIGH WIND
CRITERIA GUSTS INTO PORTIONS OF THE MOUNTAIN EMPIRE. CONSIDERED HIGH
WIND WATCH FOR TAZEWELL AND POSSIBLY SMYTH AND MERCER WHICH SEEM TO
BE MOST PRONE TO THE DOWNSLOPE EFFECT FROM THIS WIND TRAJECTORY.
EVENING SHIFT MAY WANT TO LOOK AT THIS MORE CLOSELY.

NEXT PROBLEM IS THE P-TYPE AS 12Z NAM CAME IN VERY AGGRESSIVELY WITH
A FRZ RAIN SCENARIO AS FAR SOUTH AS THE UPPER ROANOKE AND NEW RIVER
VALLEYS. GFS CONSIDERABLY LESS PESSIMISTIC ABOUT A SIGNIFICANT ICE
EVENT AND JUST ARRIVING 12Z EURO SEEMS TO BE SOMEWHERE IN BEWTEEN.
WITH A FAIRLY WEAK (1028 MB) SURFACE HIGH OVER NEW ENGLAND THE COLD
AIR WEDGE WILL HAVE A HARD TIME HANGING ON GIVEN THE PREVIOUSLY
MENTIONED VERY STRONG SE FLOW ESPECIALLY ACROSS THE NEW AND UPPER
ROANOKE VALLEYS LONG ENOUGH TO REACH CRITERIA FOR A WINTER STORM
WATCH. DECIDED TO HOLD OFF ON A WATCH FOR THOSE AREAS FURTHER SOUTH
TO SEE WHAT ANOTHER MODEL RUN YIELDS. BUT WILL POST THE WSW FOR
NORTHERN COUNTIES OF GREENBRIER..BATH AND ROCKBRIDGE FOR UP TO 0.25
INCHES OF ICE.

OVERALL PRECIPTATION POTENTIAL IS ALSO FAIRLY IMPRESSIVE WITH THE
SYSTEM WITH QPF OF 1 TO 1.5 INCHES IN THE CENTRAL AND SOUTHERN CWA
AND POSSIBLY HIGHER ALONG THE BLUE RIDGE WITH STRONG SOUTHEAST
UPSLOPE FLOW. NOT EXPECTING HYDROLOGIC PROBLEMS PER SE GIVEN THE
ONGOING DROUGHT BUT THE RAIN FALLS MAINLY IN A 12-HOUR PERIOD
BEWTEEN 06Z AND 18Z SO MINOR PROBLEMS ARE POSSIBLE DAY 3 SPC OUTLOOK
ISSUE THIS MORNING HELD OUT SLIGHT CHANCES FOR SEVERE STORMS IN OUR
FAR SE CWA WED AFTERNOON..DID NOT PUT THUNDER INTO GRIDS AT  THIS
TIEM BUT CANNOT RULE OUT BRIEF THUNDER CHANCES AS VERY HIGH SHEAR
COMBINED WITH MARGINAL INSTABILITY FOR A COUPLE OF HOURS.

FINALLY WE RETURN TO WINTER ABRUPTLY WEDNESDAY NIGHT AS THE LOW
MOVES PAST AND BEGINS TO REDEVELOP OVER THE DELMARVA. THIS WILL
GENERATE STRONG NW FLOW ON THE BACKSIDE OF WITH RAPIDLY FALLING
TEMPERATURES AND THE SNOW MACHINE GETTING STARTED OVER THE WESTERN
UPSLOPES. HIGHS THURSDAY LOW 30S IN THE WEST AND LOW 40S EAST.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 320 PM EST MONDAY...

ON FRIDAY...HIGH PRESSURE WILL MOVE INTO AND THEN JUST NORTHEAST OF
THE REGION BY FRIDAY EVENING. THIS WILL GIVE THE ENTIRE AREA ONE DAY
OF DRY WEATHER. AS WINDS BECOME MORE SOUTHWEST AND CLOUD COVER IS
LESS...LOOK FOR SLIGHTLY MODERATING TEMPERATURES.

PRECIPITATION RETURNS LATE FRIDAY NIGHT INTO SATURDAY IN THE
OVERRUNNING SECTION ON THE NORTHEAST FLANK OF OUR NEXT WEATHER
MAKER. BY 12Z...7AM SATURDAY WILL BE BETWEEN WESTERN TENNESSEE AND
THE GULF OF MEXICO. GUIDANCE CONTINUES TO VARY AS TO THE TIMING OF
THE ARRIVAL AND THE SPECIFIC LOW LEVEL THERMAL PROFILE AT THE TIME
OF THE ARRIVAL. THIS CONTINUES THE QUESTION OF PRECIPITATION
TYPE...ESPECIALLY AT THE ONSET. BY SATURDAY...MODEL CONSENSUS IS
PRETTY GOOD FOR A THERMAL PROFILES TO SUPPORT EITHER RAIN OR SNOW.
FOR NOW...WILL REFLECT EITHER RAIN OR SNOW BOTH FRIDAY NIGHT AND
SATURDAY BASED UPON SURFACE TEMPERATURES. IF ANY AREA DOES HAVE
FREEZING RAIN OR SLEET AT THE ONSET...THE NORTHERN MOUNTAINS OF
NORTH CAROLINA AND/OR PARTS OF THE MOUNTAIN EMPIRE REGION OF
SOUTHWEST VIRGINIA WOULD BE THE BEST CANDIDATES.

LATE SATURDAY AFTERNOON OR EARLY SATURDAY EVENING...THE REGION
SWITCHES TO NORTHWEST FLOW ON THE BACKSIDE OF THE SYSTEM AS IT HEADS
NORTHEAST TO OFF THE DELMARVA COAST. UPSLOPE SNOW MACHINE WILL TURN
ON SATURDAY NIGHT ACROSS THE FAVORED WESTERN SLOPES OF GREENBRIER
COUNTY WV SOUTH INTO THE NORTHERN MOUNTAINS OF NC. ALSO...LOOK FOR
EAST OF THE BLUE RIDGE COMPRESSIONAL DRYING/CLEARING. 850 MB WINDS
ARE NOT PROGGED TO BE AS STRONG AND THEIR UPSTREAM ORIGINS WILL HAVE
LITTLE IF ANY FEED OFF THE GREAT LAKES. THIS SHOULD EQUATE TO SNOW
AMOUNTS LESS THAN THOSE OF RECENT EVENTS AND LIKEWISE THE ONE
FORECAST WEDNESDAY NIGHT THROUGH THURSDAY.

THE UPSLOPE SNOW SHOWERS WILL START TO WANE SUNDAY NIGHT.
HOWEVER...A SHORTWAVE TROUGH MOVING THROUGH THE GREAT LAKES AND INTO
THE OHIO VALLEY WILL HELP TO REINFORCE THE COVERAGE. ALSO...DYNAMICS
FROM THE SYSTEM WILL SPREAD RAIN/SNOW EASTWARD ACROSS THE NORTHERN
QUARTER OF THE FORECAST AREA ON MONDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
AS OF 1140 PM EST MONDAY...

FORECAST REMAINS ON TRACK WITH FOG AND LOWER CIGS AFFECT ALL SITES
OVERNIGHT. VSBYS WILL BE UP AND DOWN AND WILL KEEP TO A LOWER
VSBY GIVEN DRIER AIR ALOFT.

FORECAST CONCERNS STILL REMAIN IF AND HOW FAST THE LOWER CLOUDS
ARE GOING TO CLEAR OUT CHRISTMAS DAY. OVERALL...THINK THERE WILL
BE A PERIOD IN THE ROA/LYH/DAN WHERE VFR CONDITIONS EXIST FOR THE
AFTERNOON WHILE BLF/LWB AND PERHAPS BCB KEEP LOWER CIGS AROUND.

THE NEXT SYSTEM LOOKS TO IMPEDE ON THE FORECAST AREA BY THE END OF
THE TAF PERIOD WITH LIGHT PRECIP ARRIVING INTO THE BLF-BCB-DAN
CORRIDOR BY 06Z. ATTM...WILL LEAVE WINTRY PRECIP OUT AS SOUNDINGS
SUGGEST WARMER PROFILES BEFORE THE MIDNIGHT CHRISTMAS NIGHT. AFTER
VFR IN THE EAST...CIGS SHOULD DROP TO MVFR BY 04Z/26.

THE NEXT STORM SYSTEM WILL BRING A PERIOD OF STRONGER WINDS TO BLF
AFTER 06Z/26TH AHEAD OF THE FRONT. WINTRY WEATHER IS EXPECTED
NORTH OF A BLF-BCB-LYH LINE WITH POOR FLYING CONDITIONS IN
MODERATE TO OCCASIONAL HEAVY RAIN INTO WEDNESDAY. BEHIND THE
SYSTEM WINDS WILL GUSY OUT OF THE NW AT 25 TO UP TO 40
KNOTS. SHOULD SEE IMPROVING CIGS/VSBYS BY THURSDAY EAST OF THE
MTNS WIHT UPSLOPE LINGERING INTO THU NIGHT OVER BLF/LWB. ANOTHER
SYSTEM MAY AFFECT US BY SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH LATE
     WEDNESDAY NIGHT FOR VAZ020-024.
NC...NONE.
WV...WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH LATE
     WEDNESDAY NIGHT FOR WVZ045.

&&

SYNOPSIS...KK/RAB/WP
NEAR TERM...KK/WP
SHORT TERM...PC
LONG TERM...DS
AVIATION...KK/WP
Hazardous weather outlook, Dec 24, 4:16 PM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EST MON DEC 24 2012

VAZ020-WVZ045-252130-
BATH-GREENBRIER-
416 PM EST MON DEC 24 2012

...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

VERY GUSTY NORTHWEST FLOW WILL PRODUCE MEASURABLE SNOW IN THE
PREFERRED UPSLOPE AREAS IN THE WAKE OF THE SYSTEM ASSOCIATED WITH
THE WATCH.

ADDITIONAL GUSTY WINDS AND MEASURABLE SNOW WILL BE POSSIBLE AGAIN
SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO MEASURE SNOW ACCUMULATION AND ICE
ACCRETION.

VAZ013-014-016>018-022-023-033>035-252130-
PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-FRANKLIN-
BEDFORD-AMHERST-
416 PM EST MON DEC 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GUSTY WINDS AND SCATTERED SNOW SHOWERS ARE EXPECTED WITH SYSTEMS
THAT WILL BE PASSING THROUGH THE REGION TUESDAY THROUGH
THURSDAY...AND THEN AGAIN SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED.

NCZ001-002-018-VAZ007-009>012-015-019-WVZ042>044-252130-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-
ALLEGHANY VA-MERCER-SUMMERS-MONROE-
416 PM EST MON DEC 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

VERY GUSTY WINDS AND MEASURABLE SNOW SHOWERS ARE EXPECTED WITH
SYSTEMS THAT WILL BE PASSING THROUGH THE REGION TUESDAY THROUGH
THURSDAY...AND THEN AGAIN SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO MEASURE SNOW ACCUMULATION.

NCZ003>006-019-020-VAZ032-043>047-058-059-252130-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
416 PM EST MON DEC 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GUSTY WINDS ARE EXPECTED WITH SYSTEMS THAT WILL BE PASSING
THROUGH THE REGION TUESDAY THROUGH THURSDAY...AND THEN AGAIN
SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VAZ024-252130-
ROCKBRIDGE-
416 PM EST MON DEC 24 2012

...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

GUSTY WINDS ARE EXPECTED IN THE WAKE OF THE SYSTEM ASSOCIATED WITH
THE WATCH. ALSO...SCATTERED SNOW SHOWERS AND GUSTY WINDS WILL BE
POSSIBLE AGAIN SATURDAY NIGHT THROUGH SUNDAY NIGHT AS ANOTHER
WEATHER SYSTEM MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO MEASURE SNOW ACCUMULATION AND ICE
ACCRETION.

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 5:32 AM ESTFreezing Rain AdvisoryRNKAmherst, Bedford, Botetourt, Carroll, Craig, Floyd and 11 more32 hr
Dec 25, 3:02 PM ESTWind AdvisoryRNKBland, Carroll, Floyd, Giles, Grayson, Montgomery and 10 more22 hr
Dec 25, 3:38 PM ESTWinter Storm WarningRNKAlleghany, Bath, Rockbridge, City of Buena Vista, City of Covington, City of Lexington22 hr

Nearby

Ice Storm Warnings in Virginia, 2012Ice Storm Warnings in West Virginia, 2012Every ice storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.